, Volume 124, Issue 4, pp 574-594

Products of correlated symmetric matrices and q-Catalan numbers

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract.

 The well known convergence of the spectrum of large random symmetric matrices, due to Wigner, holds for products of correlated symmetric matrices with general entries. The limiting moments coincide with weighted enumeration of permutations, or of rooted trees. When the correlations are Markovian, the limiting first moments are closely related to Carlitz-Riordan q-Catalan numbers. As a consequence, these moments asymptotically exhibit a phase transition, with respect to the correlation coefficient. The critical correlations can be computed as the least positive zero of q-hypergeometric functions. Similar methods allow to recover some results due to Logan, Mazo, Odlyzko and Shepp.

Received: 15 February 2002 / Revised version: 25 May 2002 / Published online: 24 October 2002
Mathematics Subject Classification (2000): Primary: 15A52; Secondary: 05A30, 15A18, 60F05, 82B44